Nebraska, 2018

Hail in Nebraska, June 22, 2018

June 22, 2018 · NWS CYS · 2 events in 2 counties and zones

Strong to severe thunderstorms moved across portions of the Nebraska Panhandle producing large hail up to reported golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong to severe thunderstorms moved across portions of the Nebraska Panhandle producing large hail up to reported golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 22, 1:13 PM MST, 36 minutes earlier.

Area forecast discussion, Jun 22, 1:13 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
213 PM MDT Fri Jun 22 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 210 PM MDT Fri Jun 22 2018

Faster movement of an upper shortwave and strong convection across
eastern Colorado have limited convective development over the CWA
this afternoon with just isolated activity currently. Expect some
increase still into this evening as the main upper trough axis moves
by but severe potential looks to be reduced, and mainly over the
southern Panhandle. Clearing out later tonight as the trough exits
to the east of the CWA.

Saturday is looking warm and dry through much of the day with the
upper flow backing slowly to the WSW ahead of the next upper system
that will be affecting the area. Some modest instability progged in
the afternoon which could allow for some high-based convection as
the low levels will be somewhat dry. Gusty winds the main threat
from any of these.

Showers and tstms will become more widespread Saturday night and
continue through Sunday as an upper low moves across Wyoming. Still
a threat for heavy rainfall in some areas, mainly northern and eastern
parts of the CWA as the system will be slow-moving. Stronger instability
now progged to remain more southeast of the CWA Sunday but some decent
CAPE still noted over the NE Panhandle. Precipitation should begin
winding down Sunday night as the upper low moves east across Nebraska.

.LONG TERM...(Monday through Friday)
Issued at 210 PM MDT Fri Jun 22 2018

12Z medium range models/ensembles are in good agreement next week.
The upper low responsible for the locally heavy rainfall late
this weekend will be located over the central High Plains Monday.
Lingering wrap-around moisture will produce scattered showers and
isolated tstorms through the afternoon, however rainfall amounts
be lighter. A high-amplitude mid/upper ridge over the Intermountain
West will slide east across the north/central Rockies and Plains
Monday night and Tuesday. Shortwave energy traversing the US/Canadian
border will flatten the ridge, resulting in zonal flow aloft into
Wednesday. Another eastern Pacific trough moves onshore into the
western CONUS Thursday, with the flow aloft becoming southwesterly.
A surface front will extend from the northern Rockies east across
the central Dakotas and Upper Midwest, and will be the focus for
convection. A warm and dry weather pattern is shaping up for Tuesday
through Friday. Daytime highs will range from the 80s to lower 90s,
with overnight lows in the 50s to around 60.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday morning)
Issued at 1155 AM MDT Fri Jun 22 2018

VFR conditions will prevail outside of convection. Thunderstorms
will develop between 18Z and 21Z in southeast WY, and western NE
Panhandle after 21Z. Primary hazards for aviation will be large
hail, strong surface winds, icing and low level wind shear. There
will be brief MVFR CIG/VIS INVOF convection. Convection will taper
off after 03Z, with VCSH from 03Z to 06Z for western NE Panhandle.

&&

.FIRE WEATHER...
Issued at 210 PM MDT Fri Jun 22 2018

Widely scattered showers and a few storms will move across the
area into this evening before dissipating. Saturday will be dry
and warm through mid-afternoon then showers and a few storms will
increase out west by late in the afternoon. Widespread showers and
thunderstorms are expected Saturday night through most of Sunday
with wetting rains likely in many areas. The rain will taper off
Sunday night into Monday with drier and warmer conditions then
making a return.

&&

.HYDROLOGY...
Issued at 316 AM MDT Fri Jun 22 2018

Showers and thunderstorms, some accompanied by heavy rainfall, will
begin Saturday night and continue Sunday a deep upper level low
pressure system passes over the region. Wrap-around moisture will
extend the threat through Monday morning. Localized flash flooding
will be possible, especially areas saturated from recent heavy rain,
and burn scars in Albany County. A Flash Flood Watch may be issued
tonight or early Saturday morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RE
HYDROLOGY...MAJ
Hazardous weather outlook, Jun 22, 10:26 AM MST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1126 AM MDT Fri Jun 22 2018

WYZ101>118-231045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
1126 AM MDT Fri Jun 22 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected this afternoon
into this evening. A few storms could become strong to severe
mainly near the Nebraska border this afternoon with hail and gusty
winds the main threat.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A wet pattern will set in Saturday night through Sunday, which
will reintroduce the possibility of localized flash flooding for
the period.

.Spotter information statement...

Spotter activation is not expected at this time.

NEZ002-003-019>021-054-055-095-096-WYZ119-231045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-East Laramie County-
1126 AM MDT Fri Jun 22 2018

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered strong to severe thunderstorms will be
possible this afternoon and evening. Storms will be capable of
producing large hail and strong winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A wet pattern will set in Saturday night into Sunday night, which
will reintroduce the possibility of localized flash flooding for
the period.

.Spotter information statement...

Spotter activation may be needed this afternoon into this evening.

In the hours before

Special weather statement, Jun 22, 1:22 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
222 PM MDT FRI JUN 22 2018

NEZ021-055-222100-
Cheyenne NE-Morrill NE-
222 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN MORRILL COUNTIES UNTIL 300 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Redington, or 21 miles northeast of Kimball, moving
east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Morrill Counties.

LAT...LON 4132 10337 4147 10336 4154 10309 4136 10311
TIME...MOT...LOC 2021Z 252DEG 13KT 4142 10332

Emanuel

The radar

The Cheyenne radar (KCYS), 147 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 22, 1:49 PM MST
Where
Cheyenne County, 5.74 mi W of Dalton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.400, -103.080

Hail, Scotts Bluff

When
June 22, 5:08 PM MST
Where
Scotts Bluff County, 0.69 mi S of Scottsbluff
Measured
0.88 in hail
Reported by
Public
Coordinates
41.860, -103.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783237, 783238.